Follow me on twitter @drportnay for daily thoughts, comments on recent news items and retweets

Tuesday, March 12, 2013

Z-pack and cardiac disease may be a deadly combination

The FDA announced a public warning for the popular antibiotic azithromycin (Zithromax and the antibiotic in the widely prescribed Z-pack).  

The FDA is warning that this medication increases the risk of a potentially fatal irregular heart rhythm. 

Patients at risk for this azithromycin-induced arrhythmia include those who already have a prolonged QT interval, low blood levels of potassium or magnesium, and an abnormally slow heart rate, or who take drugs to treat arrhythmias. Elderly patients and patients with cardiac disease also may be more susceptible to the arrhythmogenic effects of the antibiotic.

Patients take a five day course of azithromycin (Z-pack) has been shown to have a small increase in the suffering sudden death. These finding were brought to light in a recent article published in the New England Journal of Medicine. This should not be a huge surprise to clinicians. Azithromycin is a macrolide-class antibiotics. This class of medications have been well known to increase the QT interval and potentiate arrhythmias.  

Please consult your physician for more information. 

1 comment:

  1. I've just forwarded this posting to a friend who gets a z-pack each time she has a sniffle and--just in case--each time she flies to Europe and may get a cold.